How Dangerous Is Carfentanil?
Carfentanil is an analogue of fentanyl, a powerful painkilling drug derived from morphine. While fentanyl is between 50 and 100 times more potent than morphine, carfentanil is 10,000 times stronger than morphine – about 100 times stronger than fentanyl. Because of its potency, carfentanil has been used to sedate large animals, like elephants, for veterinary medicine, and it has been used in chemical warfare. As little as one microgram of carfentanil can affect a human; a lethal dose is 20 micrograms.
Although carfentanil is an extremely dangerous opioid for humans, the drug has caused a spate of overdose deaths across the United States after it was mixed with heroin or sold as heroin, fentanyl, or other opioids on the black market. Carfentanil is so dangerous that its presence in the air poses a risk to first responders attempting to save a person from an opioid overdose. While the drug is technically a Schedule II substance, it has no real use in humans. It is so potent that it isn’t even considered a drug of abuse; it typically leads to overdose when a person comes in contact with it.
How Carfentanil Is Abuse?
Abusing carfentanil, accidentally or on purpose, leads to overdose more than any other effects. In 2016, Cincinnati, Ohio, experienced 30 overdoses in one weekend due to the drug, which was found lacing heroin; there were another 78 overdoses involving carfentanil the next weekend. Within two of those days, three people died from an overdose on carfentanil.
In August 2016, there were 52 deaths in Cleveland, Ohio, some of which involved carfentanil. Akron experienced 24 carfentanil overdoses in one day; in the month of July 2016, there were 230 carfentanil overdoses in Akron, 14 of which were deadly. Kentucky, Indiana, and West Virginia also reported spikes in carfentanil-related overdoses during that time. By April 2017, carfentanil deaths had been reported in Colorado, South Carolina, North Carolina, Florida, Illinois, Missouri, New Hampshire, Maryland, and New York. By the end of 2016, law enforcement reportedly identified carfentanil in 451 cases.
Carfentanil was designed to be deadly, and has been used in chemical attacks during police actions and wars in other countries. Most recently, Russian Special Forces used carfentanil in 2002 in some assassination attempts and as an aerosol gas to end a hostage situation, which killed 100 hostages along with their captors.
The Drug Enforcement Administration (DEA) issued a warning about the dangers of carfentanil in September 2016 after the first spate of overdoses and deaths. After working closely with China to curb the manufacture and sale of fentanyl and carfentanil, the Chinese government passed resolutions to end the problem in March 2017. Part of the reason, according to investigators, that carfentanil began to lace or replace heroin was because it was less expensive to purchase from China than it was to purchase heroin from Mexican and South American drug dealers.
Heroin has been a rapidly growing problem in the US as part of the opioid addiction epidemic. The Centers for Disease Control and Prevention (CDC) notes that more than 1,000 people go to the emergency room every day in the US due to overdoses of oxycodone, hydrocodone, morphine, methadone, heroin, fentanyl, and carfentanil. Although doctors are beginning to curb prescribing practices around opioid painkillers, as many as one in four people who take opioid painkillers for medical reasons becomes addicted to these drugs. Because regulations on prescription oxycodone and hydrocodone drugs have become more stringent, many people who struggle with addiction to prescription opioids turn to heroin.
An overdose on carfentanil may look like other opioid overdoses, especially fentanyl overdoses; however, it may occur much faster. Additionally, a person who is exposed to a large amount of carfentanil may only pass out and stop breathing with no other signs of overdose.
Opioid overdose symptoms include:
- Trouble breathing
- Pinpoint pupils
- Extreme sleepiness or fatigue
- Difficulty walking
- Loss of other physical coordination
- Falling unconscious
It is very difficult to treat a carfentanil overdose, but multiple doses of naloxone have been shown to help. It is vital to call 911 in the event of any opioid overdose; emergency medical attention is the only way to save a person’s life if they are overdosing on any opioid, but especially carfentanil. Administering naloxone if it is available can help, but EMS will likely need to continue administering naloxone doses if the opioid is carfentanil.
Treating Carfentanil Overdose and Opioid Addiction
It is likely that a person who overdosed on carfentanil did so by accident, but they most likely thought they were taking heroin, morphine, fentanyl, or another opioid. The person may have been struggling with opioid addiction for some time. If a person has overdosed on carfentanil, a doctor, social worker, therapist, or case manager may begin the process of addiction treatment in the hospital. This will likely involve measuring withdrawal symptoms on the Clinical Opioid Withdrawal Scale (COWS), which helps to determine the next steps in treatment.
People who are physically dependent on opioids like heroin will likely need medication-assisted treatment (MAT) (MAT). This is a process of replacing the opioid with a medication like Suboxone, then tapering the person slowly off the medication, over several weeks or months, until their body no longer physically requires the opioid to feel normal. Once the person has detoxed, an evidence-based rehabilitation program will help them change behaviors and understand the causes of their addiction, so they can remain sober and avoid relapse.
Carfentanil is an extremely dangerous opioid. Though it is not abused on its own as a drug to get high, if a person overdoses on carfentanil, this could be a sign that the individual is struggling with opioid addiction and needs support to enter treatment.